J Korean Soc Clin Toxicol.  2018 Dec;16(2):172-175. 10.22537/jksct.16.2.172.

A Case Report of Cardiac Arrest Following Intentional Ingestion of Liquid Nicotine for Electronic Cigarette

Affiliations
  • 1Department of Emergency Medicine, Yeungnam University College of Medicine, Daegu, Korea. jhkimem@naver.com

Abstract

Acute nicotine poisoning by liquid nicotine for electronic cigarettes is becoming an increasing problem worldwide. On the other hand, there are no regulations regarding its concentration, container or labelling in Korea. This is the first case of a cardiac arrest after liquid nicotine ingestion that was confirmed by plasma nicotine detection in Korea. A 34-year-old male was found with a cardiac arrest at home by the emergency medical services crew, and had a return of spontaneous circulation after 27 minutes of cardio-pulmonary resuscitation. The cause of his cardiac arrest was suspected to be acute nicotine poisoning by the ingestion of liquid nicotine. Toxicology analysis of the National Forensic Service confirmed plasma nicotine, and the pharmacokinetic estimated average concentration of plasma nicotine at the time of the cardiac arrest was 29.7 mg/L, a lethal dose. He was hospitalized for further treatment, but was discharged after 20 days without any improvement. Considering the strong toxicity of nicotine, appropriate policy decisions are required for sales and distribution.

Keyword

Cardiac arrest; Electronic cigarette; Nicotine; Poisoning
Full Text Links
  • JKSCT
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr